Log in
PMRGCAuk
8,078 members13,836 posts

PMR Totally confused

Just come back from Sicily early due to screaming pain in my legs so bad I could hardly walk. One day I was fine, went out on a boat and managed to snorkel so was very proud of myself. Then in the afternoon it was down hill all the way. I have had a particularly stressful time recently that can’t have helped.

Better now I am back but the pain persists and is better with Paracetamol, now I have read that I shouldn’t need additional analgesics.

I had 4 and a half years with GCA smugly wondering what the pain others mentioned was all about and now I know. Had the blood done on Friday and was going to speak to the Rheumatologist but he was off sick, the rest to determine whether I could have the Azathioprine was fine so I can start that if he recovers. I have been stuck on 15 mgms for most of this year, struggling with my blood pressure, put on 2 stone and have swollen ankles. I have been reassured by a very kind person on this site that it’s ok to try and importantly it can just be stopped if not. In the meantime my usual optimism has taken a battering and I sobbed over my porridge, that’s a waste of time as it only makes the puffy eyes already resplendent in the Michelin Woman face look even worse. I think it’s one day at a time.

I must tell myself it has to get better.

🥂

26 Replies
oldestnewest

Hi

Sorry to hear you had to cut short holiday. Do you find the painkillers are helping legs, if so it may not all be down to PMR.

Unfortunately it is very often one day at a time, but rest assured it will get better - just maybe not as quickly as you would like!

Keep us informed please.

Reply

Thank you. Yes it does, I wonder if it’s something else and keep asking himself, he is totally sick of me it must be like living with a ward round or in his case a busy surgery. I feel very sorry for him. We are going to see what the CRP comes back like tomorrow . I only saw the Rheumatologist a few weeks ago before I went away and he examined my legs proudly announcing my bones were fine which I knew, it’s my muscles that are the problem. Will let you know 🥂🥂

1 like
Reply

I am so sorry that you had to cut your holiday short EdithWales. I do know what you mean by “ screaming pain”. I expect that you have been using unfamiliar muscle groups and your body is protesting loudly. I am glad that Paracetamol gave you some relief. Please don’t despair, no one can take your snorkelling experience away from you. It was very brave.

I hope you can get onto an even keel soon. Stress is really our enemy isn’t it? I hope you have some loving support around you. If not, you always have us. Xx🌷

1 like
Reply

Thank you Jane. I have however the support from this forum is invaluable 🥂x

Reply

Sorry to hear that Edith - what a shame. Hope they identify something as a cause.

1 like
Reply

Were you using flippers while snorkelling? They can make your leg muscles work much much harder than usual especially if you’re not used to them. While your body weight was being supported by the water you wouldn’t notice but you very likely would a little later. All good wishes for a speedy recovery.

Reply

Thank you. No, I used to use them all the time as I was a diver but this time I struggled to get in the water and didn’t bother. You may be right, it’s strange that it’s still bad now I am home.

Reply

Sorry you had to cut your holiday short Edith, you must be suffering so badly to have to do that. Think it will take a little longer before you get some relief if it is muscle strain, I find it takes longer for things to settle since having the AI. Hope it's nothing too serious. I'm suffering something similar, for different reasons, and have upped from paracetomol to cocodamol effervescent which is helping more but is taking so long to go. I've just started aquarobics and feel it's that - I so enjoyed it too....Hope you feel better soon.

1 like
Reply

Thank you Telian. I hope you feel better soon 🥂

1 like
Reply

So sorry you had to cut holiday short especially when things seemed to be going reasonably well. Hope you get to the bottom of it xx

Reply

Thank you 🥂

Reply

Each day we are one day closer to being well. Hang in there.

2 likes
Reply

Thank you Bunnymoon 🥂x

Reply

A huge thank you to all of off you who responded to my post.

Just seen the GP as my blood pressure was very high. We looked at the blood tests, ESR 5 and CRP 13 so it’s not the PMR

I have got myself into a real state about the Azathiaprin and decided I didn’t want to take it and this confirmed I was right. What this new young man, who was seeing me with fresh eyes, was concerned about my low magnesium and sodium levels, the latter causes muscle cramps and pain. He has stopped the Lanzaprozole and the dirurectic and doing the bloods again in a week. Sounds like progress

🥂🥂x

1 like
Reply

Ah-ha - another dodgy diuretic effect? OH ended up on the stroke unit for a couple of nights because of low sodium and potassium due to diuretics. They knew it wasn't a stroke but there were spare beds. Interesting couple of days!!!!

Reply

I bet it was. The more I think about it the more likely is it is that the culprits have been exposed. We shall what is revealed at next weeks blood test 🥂x

Reply

Sorry to hear of your pain and ongoing worry about the cause of it.

My understanding is that normal ESR in women is between 0-29 (no problem with your level of 5). However, CRP should be less than 3 (some sources say 6), and yours is at 13 so that would indicate inflammation. When I had a flare my CRP went up to 12 (from 4 previously).

This being said, not all people's CRP and ESR levels rise and fall with increased or decreased inflammation. Of note my CRP seems to rise and fall quite accurately with my symptoms and what I'm feeling. My ESR never seems to get more than slightly elevated, even at the time of diagnosis (after 5 months of undiagnosed PMR).

I do hope its not a flare that you are experiencing, and rather issues/fallout from the diuretic you were taking. Please do keep us up to date. Hope you get to the bottom of it all.

1 like
Reply

Thank you. Opinions seem to vary about CRP which as you know is time sensitive and I have had a mouth ulcer. My first Rheumatologist said it might never be normal. It has ranged from 189 to 3

My husband’s bright young Partner doesn’t think its PMR as I have no upper girdle pain. We shall see Will keep in touch.

Have a good day

🥂

Reply

I didn't have upper girdle pain - I just couldn't lift my arms, it didn't hurt as such. My hips did though!

Reply

My arms did when I started 4 & half years ago but they are no problem now, in fact they are stronger than my legs. This pain is in my hips and legs. My ESR is 5 and I know my CRP at 13 is still too high but nothing compared to how it’s been in the past without these symptoms. Hoping the Bright Young Thing is right and it’s the PPI and the diruretic.

Went to U3A yesterday and there was a talk on Mindfulness, we did the exercises and I was so Mindful I nearly fell off the chair. What the lecturer did say was that we were human beings not human doers, that’s food for thought 🥂🥂

1 like
Reply

Hi could it be sciatica? The way it came on sounds very like my symptoms, dog was ill and helped lifting him over a few days and wham really excruciating pain in the left leg right down to the ankle along with peculiar electric waves going down leg. Pinpoint of pain in the left buttock and a little in right but no pain radiating down that leg. Got some Amitriptyline from the GP and it is a lot better. Painkillers do help a little but not much as it is nerve pain, Ibruprofen is good but unfortunately cannot take it as I am asthmatic. I have been doing exercises and moving and stretching the muscles in both legs and that has helped tremendously. Obviously get your Doctor to confirm it is sciatica so you can be going in the right direction. Take care Angie x

Reply

Thank you saffron

I think sciatica is usually one leg and am becoming convinced it’s the Magnesium and Sodim, I take the Magnesium tablets but it has persistently below normal. I suppose as soon as I take them the PPIs and the diuretic leeches them out. Will see how it goes🥂x

Reply

Hi, sorry only just read your post, so sorry you’ve had to come back early from your holiday & to have such pain in your legs. I’ve read further down & seen your latest results so probably not the PMR. Does Dr H have any thoughts?

You’ve not had the best of luck with holidays this year one way or another have you?

I hope they can get to the bottom of it for you.

I can remember that Michelin Woman Feeling, so desperate to get the steroids down as l found it so difficult to breathe & lay down at night.

Hope your legs improve soon.

Love Angela 🥂

1 like
Reply

Thank you. Bright young Partner in Dr H Practice thinks it’s low magnesium, apparently both the PPI and diuretic are potential culprits so stopped them and more bloods in a week. Feel hopeful although I have chewed a nail and another is in danger.

Look after yourself

Live

R 🥂c

1 like
Reply

It never ends, take care & speak soon 💕

I’ve been in a heap all afternoon, just about to drag myself up to bed!

Night x

1 like
Reply

Sweet dreams 🥂x

Reply

You may also like...